Hospitals issue warning after spike in laced heroin overdoses

Hospitals issue warning after spike in laced heroin overdoses

LOUISVILLE, KY (WAVE) – Health professionals are issuing a warning after several patients were brought to Louisville hospitals after overdosing on laced heroin.

On Tuesday evening, Norton Hospital officials saw eight cases, University of Louisville Hospital saw 11 and Jewish Hospital also treated several cases.

Norton Healthcare Director of Public Relations Maggie Roetker said the laced heroin is extremely potent and even regular users who have taken small amounts have stopped breathing and lost consciousness.

MORE FROM WAVE3.COM
+ Crystal Rogers' parents hope third farm search leads to daughter's discovery
+ South Louisville coach takes final trip around the field
+ FBI: Child predator wanted in OH may have ties to KY

Roetker said 2 mg. of the drug naloxone is needed to reverse the toxicity of a typical overdose, but the laced heroin is requiring double or triple the amount of naloxone.

Norton Hospital Dr. Robert Couch said the spike is unlike anything he has seen before.
"I haven't seen overdoses like this in this frequency in my 30 years of practice. It's very unusual to see this many. And I just want to get the word out that this is in Louisville and people are going to die," he said.

Roetker said once a person stops breathing due to an overdose, there is a window of four to six minute window before irreversible brain damage begins.

Copyright 2016 WAVE 3 News. All rights reserved.